Metformin linked to low levels of thyroid-stimulating hormone levels in hypothyroidism

October 8, 2014

Low thyroid stimulating hormone (TSH) can be observed in patients with treated hypothyroidism initiating metformin, especially between 90 and 180 days of use, according to a study published September 22 in the CMJA.

Dr Fournier

Low thyroid stimulating hormone (TSH) can be observed in patients with treated hypothyroidism initiating metformin, especially between 90 and 180 days of use, according to a study published September 22 in the CMJA.

Hypothyroidism and type 2 diabetes mellitus are 2 of the most prevalent endocrine diseases encountered in clinical practice, according to lead study author Jean-Pascal Fournier, MD, PhD, Centre for Clinical Epidemiology, Lady Davis Institute, Jewish General Hospital, Montreal, Canada.

“There was thus a need to confirm the small case series and cross-sectional studies that suggested that metformin use could lead to low TSH levels in patients with treated hypothyroidism,” Dr Fournier said.

This study was a population-based cohort study, which used the data of the United Kingdom Clinical Practice Research Datalink database. Patients with type 2 diabetes were identified and distributed in 2 cohorts of 5,689 treated hypothyroid patients and 59,937 euthyroid patients. Adjusted Cox proportional hazards models were used to estimate the HR of the association of low TSH level (<0.4 mIU/L) and initiation of metformin, compared to sulfonylureas.

Patients with type 2 diabetes and treated hypothyroidism showed a 55% increased risk for low levels of thyroid stimulating hormone (TSH) (below 0.4 mIU/L) when initiating metformin, compared with those initiating sulfonylurea (hazard ratio [HR] 1.55, 95% confidence interval [CI] 1.09–2.20). The highest increase in risk was observed between 90 and 180 days of use (HR: 2.33; 95% CI: 1.01-5.36). In contrast, this effect of metformin was not observed in euthyroid patients, with an adjusted HR for low TSH of 0.97 (95% CI 0.69–1.36).

However, and given the uncertainty of the clinical consequences of this phenomenon, patients should not be unnecessarily worried, and should not stop their medications without the advice of a clinician,” according to Dr Fournier